Crestor® May Cause Muscle Damage, Especially Among Asians, FDA Warns
WASHINGTON, D.C. -- March 11, 2005 -- The cholesterol-lowering drug Crestor® (rosuvastatin) may cause severe muscle damage, especially among Asian Americans, a Food and Drug Administration (FDA) advisory warns. Affected patients can develop muscle pain and tenderness, called myopathy. This can lead to rhabdomyolysis, a serious condition in which muscle cells break down and release myoglobin, which harms the kidneys.
A study found that Asian patients who took Crestor® retained twice the amount of the drug in their blood compared with Caucasians who took Crestor®, according to the FDA. In the United States, the drug is available in doses ranging from 5 to 40 milligrams, and the usual starting dose is 10 milligrams. The FDA now recommends a lower starting dose of 5 milligrams for Asian American patients. This is twice the starting dose that is approved in Japan (Medscape, March 2, 2005).
Other Crestor® users who are at high risk for muscle damage include patients who already have kidney problems and those taking cyclosporine, a drug used to prevent rejection of kidney, liver, and heart transplants. The FDA now recommends that these patients, as well as those who do not need aggressive cholesterol reduction, start Crestor® therapy at the lower 5 milligram dose. It also suggests that the 40 milligram dosage should only be used for patients who do not respond to lower doses.
Is the FDA Providing Sufficient Drug Warnings?
The FDA says that it is providing doctors and the public with "significant emerging safety data" about Crestor®. This policy may be a response to criticism that the agency did not respond rapidly enough to the crisis surrounding the arthritis drug Vioxx®, which increases the risk of heart attacks and strokes (see Vioxx Side Effects Were Apparent). Some groups, however, still feel that the FDA is not doing enough.
The consumer's group, Public Citizen, for example, warned the public about the dangers of Crestor® as early as September, 2003, and has unsuccessfully tried to have the FDA recall the drug. (See Consumer Group Urges Ban on Statin Drug.) Since Crestor® came on the market in August, 2003, it has been linked to 117 cases of rhabdomyolysis and 41 cases of kidney failure, according to Public Citizen (Washington Post, March 3, 2005). The FDA's own associate director of the Office of Drug Safety, David Graham, testified at a Senate Finance Committee hearing last November that Crestor® was unsafe and should be withdrawn from the market.
Crestor® Is a Statin
Crestor® is in the class of compounds called statins. They are used to lower lipid and cholesterol levels. Common statins include Zocor® (simvastatin) and Lipitor® (atorvastatin).
The FDA says that some cases of rhabdomyolysis and kidney failure have been reported in patients taking statins other than Crestor®. One statin, Baycol® (cerivastatin), was removed from the market because of at least 31 reports of fatal rhabdomyolysis.
As for Crestor®, it may cause liver damage in addition to kidney and muscle problems. Other side effects include muscle pain, constipation, weakness, abdominal pain, and nausea.
At Brayton Purcell, we are concerned about unsafe medical drugs and have extensive experience in handling cases about medical issues and pharmaceutical injuries. If you have a question or concern about medical drug exposure and your legal rights, please feel free to contact us.